Texas, 2009Flash Flooding and Damaging Wind in Texas, August 1, 2009
August 1, 2009 · NWS SHV · 6 events in 4 counties and zones
Unfortunately, the beginning of August picked up where July left off with widespread heavy rainfall and severe thunderstorms across portions of southwest Arkansas, northeast Texas as well as northwest and north central Louisiana. This activity continued to regenerate due to the flow aloft being from the northwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unfortunately, the beginning of August picked up where July left off with widespread heavy rainfall and severe thunderstorms across portions of southwest Arkansas, northeast Texas as well as northwest and north central Louisiana. This activity continued to regenerate due to the flow aloft being from the northwest. This would send disturbance into the Lower Mississippi Valley from the Southern Plains. A majority of the flooding would take place during the morning with afternoon thunderstorms producing a majority of the wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 2:05 AM CST, 8 hours 20 minutes earlier.
Area forecast discussion, Aug 1, 2:05 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 AM CDT SAT AUG 1 2009
.DISCUSSION...
A QUIET EARLY MORNING WEATHER WISE ACROSS THE REGION BUT THIS WILL
CHANGE IN A HURRY AS A SHORTWAVE DIVES OUT OF THE SOUTHERN PLAINS
AND INTO THE LOWER MISSISSIPPI VALLEY TODAY.
LATEST IR AND WATER VAPOR IMAGERY SHOWING OUR SHORTWAVE EXTENDING
FROM EASTERN KS INTO WESTERN OK AND THE TX PHNDL. CONVECTION ALONG
A PREFRONTAL TROUGH HAS SHOWN A SLIGHT WEAKENING TREND IN THE LAST
COUPLE OF HOURS WITH THE TRUE COLD FRONT STILL WEST OF THE PRESENT
CONVECTION. THIS SHOULD CHANGE AS THE TROUGH ENCOUNTERS DEEPER
MOISTURE AND INSTABILITY ACROSS THE MIDDLE RED RIVER VALLEY OF NE
TX/SE OK/SW AR AND NW LA LATER TODAY. LOW LEVEL JET STARTING TO
CRANK UP PER VAD WIND PROFILERS WITH PALESTINE PROFILER TO OUR
WEST UPWARDS OF 30KTS IN THE BOUNDARY LAYER NOW. THIS WILL HELP TO
TRANSPORT DEEPER MOISTURE WITH PWATS IN EXCESS OF 2 INCHES
NORTHWARD TODAY. ALSO IN THE MIX IS A REMNANT AREA OF VORTICITY
ACROSS CENTRAL TEXAS THAT WILL BE MOVING EASTWARD AS WELL. AS A
70+ KT UPPER LEVEL JET STREAK DEVELOPS ACROSS THE SOUTHERN PLAINS
LATER TODAY...AMPLE LIFT WILL OCCUR ACROSS THE REGION RESULTING IN
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. HAVE ADDED THE
POSSIBILITY OF SEVERE THUNDERSTORMS TO THE GRIDS BASICALLY ALONG
AND NORTH OF THE I-20 CORRIDOR OF NE TX AND N LA FOR TODAY THROUGH
THIS EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY
BUT THE SYSTEM APPEARS TO BE MOVING QUICKLY ENOUGH THAT A
WIDESPREAD FLOODING PROBLEM DOES NOT APPEAR LIKELY. THUS...WILL
NOT HOIST A FLASH FLOOD WATCH EVEN THROUGH SOILS REMAIN PRETTY
SATURATED FROM RAINFALL EARLIER IN THE WEEK. STILL COULD EASILY
SEE TWO TO THREE INCHES WITH DEEPER CONVECTION HOWEVER AND HAVE
ADDED MENTION OF LOCALLY HEAVY RAINFALL TO THE GRIDS AS WELL.
FRONT SHOULD BE INTO SW AR AND NE TX BY 12Z SUN AND WILL CONTINUE
TO SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
THROUGH THE OVERNIGHT HOURS EVEN THOUGH UPPER LEVEL SUPPORT
WEAKENS BY MIDNIGHT TONIGHT. GFS APPEARS TO BE HAVING SOME
FEEDBACK PROBLEMS AS IT IS THE ONLY SHORT TERM MODEL TO SUGGEST
QPF BOMBS IN THE WAKE OF THE UPPER TROUGH AXIS ACROSS NORTH
CENTRAL TX OVERNIGHT TONIGHT.
KEPT CHANCE POPS GOING FOR SUNDAY AS AGAIN...FRONTAL BOUNDARY WILL
BE IN THE NEIGHBORHOOD OF THE I-20 CORRIDOR. BEYOND SUNDAY...
MEDIUM RANGE PROGS ARE QUITE A BIT MORE PROGRESSIVE COMPARED TO
THIS TIME YESTERDAY. THE MORE RELIABLE AS OF LATE ECMWF NOW BRINGS
THE UPPER RIDGE OUT OF THE SW CONUS AND INTO THE MID MISS VALLEY
BY THE END OF THE WORK WEEK AND INTO THE TENN VALLEY BY NEXT
WEEKEND. THE GFS IS NOT THIS PROGRESSIVE BUT DOES PUT US UNDER THE
INFLUENCE OF THE RIDGE MORE WHICH SHOULD RESULT IN A WARMING TREND
THROUGH THE UPCOMING WORK WEEK AND LESS IN THE WAY OF PRECIPITATION
CHANCES. WILL NEED TO WATCH A WEAK DISTURBANCE ALONG THE BACK SIDE
OF THE RIDGE POSSIBLY EFFECTING OUR NORTHERN AND EASTERN ZONES WED
INTO THU BUT OTHER THAN THAT...A DRIER AND WARMER FORECAST IS
WARRANTED.
NOW...LETS JUST GET THROUGH TODAY. PRELIMS TO FOLLOW...13.
&&
.AVIATION...
FOR THE MOST PART...EXPECT VFR CONDITIONS TO CONTINUE THROUGH
SATURDAY MORNING. A WEAK SHORT WAVE TROUGH TO DURING SATURDAY
AFTERNOON EXPECTED TO BRING A WAVE OF TSTMS FROM W TO E THROUGH
SATURDAY EVENING...WITH MOST TERMINALS FORECAST MVFR DURING THE
AFTERNOON TEMPORARILY. FOR SATURDAY NIGHT THROUGH EARLY SUNDAY
MORNING...EXPECT SCTD TSTMS TO CONTINUE WITH SOME MVFR CONDITIONS
IN THE STRONGER STORMS. /VIII/.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 88 74 91 73 93 / 70 60 40 20 20
MLU 88 73 90 72 92 / 70 60 40 20 20
DEQ 86 70 92 69 94 / 80 60 30 20 20
TXK 87 73 92 71 93 / 80 60 40 20 20
ELD 87 71 91 70 92 / 80 60 40 20 20
TYR 89 74 92 73 94 / 70 60 40 20 20
GGG 88 74 92 72 94 / 70 60 40 20 20
LFK 92 75 92 73 94 / 50 60 30 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
13/08
Hazardous weather outlook, Aug 1, 2:54 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
354 AM CDT SAT AUG 1 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-011715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
354 AM CDT SAT AUG 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A STRONG UPPER LEVEL TROUGH WILL BE MOVING ACROSS THE FOUR STATE
REGION TODAY. THIS TROUGH ALONG WITH DAYTIME HEATING WILL SET THE
STAGE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE REGION. ATMOSPHERIC DYNAMICS SUGGEST THAT THERE WILL BE A
POSSIBILITY FOR THESE STORMS TO REACH SEVERE LIMITS TODAY...
PRODUCING STRONG AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.
THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS TO NORTHERN LOUISIANA. ALONG WITH THE
SEVERE WEATHER THREAT...LOCALLY HEAVY DOWNPOURS WILL LIKELY
ACCOMPANY THESE STORMS WITH TWO TO THREE INCH RAINFALL AMOUNTS
POSSIBLE THROUGH THIS EVENING BEFORE THE STORM SYSTEM SHIFTS EAST
OF THE REGION. A COLD FRONT WILL ACCOMPANY THIS STORM SYSTEM AND
THIS FRONTAL BOUNDARY WILL SHOULD STALL WEST TO EAST ACROSS THE
REGION OVERNIGHT. THIS BOUNDARY WILL LIKELY FOCUS ADDITIONAL
THUNDERSTORM ACTIVITY INTO THE OVERNIGHT HOURS TONIGHT...BUT THIS
ACTIVITY SHOULD BE MORE SCATTERED IN NATURE AND NOT AS INTENSE AS
THE ACTIVITY EXPECTED ACROSS THE REGION TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS WILL LIKELY BE NEEDED TODAY DUE
TO THE ANTICIPATED DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS
ACROSS THE REGION.
LAZ017>022-TXZ152-153-165>167-011715-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
354 AM CDT SAT AUG 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE SOUTHERN
PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY. WHILE THE TREAT OF
SEVERE THUNDERSTORMS WILL BE GREATER ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA...
SOUTH OF THE INTERSTATE 20 CORRIDOR...ISOLATED SEVERE THUNDERSTORMS
WILL CERTAINLY BE POSSIBLE AND WILL BE TIED MORE WITH DAYTIME
HEATING. SOME OF THESE STORMS COULD PRODUCE BRIEF...LOCALLY HEAVY
RAINFALL AMOUNTS OF ONE TO TWO INCHES BEFORE THE ACTIVITY SHIFTS
EAST OF THE REGION OVERNIGHT. THERE WILL BE THE POSSIBILITY FOR
ADDITIONAL THUNDERSTORM ACTIVITY DURING THE OVERNIGHT HOURS
TONIGHT BUT THIS ACTIVITY WILL BE MORE SCATTERED IN NATURE WITH
STORM INTENSITY NOT AS GREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WHILE ISOLATED STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT
LATER TODAY...SOME OF WHICH COULD PRODUCE AN ISOLATED STRONG AND
DAMAGING WIND GUST...WIDESPREAD SEVERE THUNDERSTORMS SHOULD STAY
NORTH OF THE REGION TODAY THROUGH TONIGHT. THUS...THE ACTIVATION
OF STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.
13
In the hours before
Local storm report, Aug 1, 9:50 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 AM CDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD NASHVILLE 33.94N 93.85W
08/01/2009 HOWARD AR LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS WATER COVERING MULTIPLE ROADS AND
FILLING PARKING LOTS IN THE CITY.
&&
LKEYSSpecial weather statement, Aug 1, 10:22 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT SAT AUG 1 2009
TXZ108-124-011715-
FRANKLIN-WOOD-
1122 AM CDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 1215 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
FRANKLIN AND WOOD...
INCLUDING THE FOLLOWING LOCATIONS...
MOUNT VERNON...PLEASANT GROVE...PURLEY...QUITMAN AND
WINNSBORO...
AT 1121 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF SULPHUR SPRINGS...MOVING EAST
AT 30 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
05Flash Flood, Franklin
- When
- August 1, 10:25 AM CST to 1:30 PM CST
- Where
- Franklin County, 1.17 mi NNW of Mt Vernon to 1.5 mi SW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.196, -95.237
Water covering multiple roads throughout the city.
Flash Flood, Wood
- When
- August 1, 10:59 AM CST to 1:30 PM CST
- Where
- Wood County, 3.55 mi W of Winnsboro to 2.4 mi W of Winnsboro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.960, -95.340
Sheriffs office reported County Road 4250 had to be closed due to flooding.
Thunderstorm Wind, Harrison
- When
- August 1, 12:20 PM CST
- Where
- Harrison County, 0.69 mi S of Marshall Beers Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.710, -94.120
Trees and powerlines were downed on Blairs Landing Road and on Cypress Village Road.
Flash Flood, Harrison
- When
- August 1, 1:35 PM CST to 3:45 PM CST
- Where
- Harrison County, 0.63 mi S of Marshall Arpt to 1.67 mi SE of Scottsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.511, -94.299
Deep water was reported in spots along US Hwy. 80 between Marshall and Waskom, Texas.
Flash Flood, Smith
- When
- August 1, 3:19 PM CST to 7:15 PM CST
- Where
- Smith County, 0.99 mi W of Lindale to 0.13 mi SW of Lindale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.522, -95.417
Two County Roads were underwater and closed around Lindale, Texas.
Flash Flood, Smith
- When
- August 1, 3:40 PM CST to 7:15 PM CST
- Where
- Smith County, 1.09 mi W of Rice to 0.81 mi W of Rice
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.281, -95.319
Grande Blvd. was closed at the intersection of Hollytree due to excessive heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 1, 20091 death · 1 event
- Flash Flooding and Flood in Arkansas, August 1 to 12, 2009$136,000 · 5 events
- Drought in Texas, August 1 to 31, 2009$87,000 · 6 events
- Hail and Damaging Winds in Oregon, August 1 to 2, 2009$62,000 · 1 in hail · 11 events
- Flash Flood and Hail in Texas, August 1, 2009$55,000 · 60 kt wind · 3 events
- Damaging Winds in Alabama, August 1 to 5, 2009$23,000 · 50 kt wind · 5 events
- High Surf in Hawaii, August 1 to 3, 200916 events
- Drought in Texas, August 1 to 31, 200915 events
- Drought in Wisconsin, August 1 to 31, 200914 events
- Drought in Wisconsin, August 1 to 7, 2009$17,000 · 2 events
- Drought in California, August 1 to 31, 200911 events
- Drought in Texas, August 1 to 31, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188561, 188565, 188567, 188578, 188590, 188592.